Ohio, 2004Flash Flood in Ohio, May 21 to 22, 2004
May 21 to 22, 2004 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 21, 2:55 PM EST, 4 hours 5 minutes earlier.
Area forecast discussion, May 21, 2:55 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT FRI MAY 21 2004
LINE OF SVR TSTMS ASSCD WITH NEXT MCS POISED TO MOV RPDLY ACRS CWA
DURING NEXT 3 HOURS. FFA POSTED FOR ENTIRE CWA THRU SAT MRNG. TSTMS
WILL BE FAST MOVG BUT WL BE VERY EFFICIENT RAIN PRODUCERS. SOIL
ALRDY SATURATED.
ADDED CHC POPS FOR TSTMS SAT. CAP MAY BE IN PLACE TO HOLD DOWN TSTMS
DURG MRNG...BUT AFTN HEATING SHUD BE SUFFICIENT TO BRK THRU DURG
AFTN.
PITTSBURGH, PA 64 86 66 84 / 60 20 30 30
WHEELING, WV 64 86 66 84 / 50 20 30 30
MORGANTOWN, WV 63 86 64 84 / 40 30 30 30
ZANESVILLE, OH 67 87 67 86 / 30 20 20 20
NEW PHILADELPHIA, OH 66 86 67 84 / 40 20 30 30
FRANKLIN 64 82 64 82 / 80 30 30 30
DUBOIS 61 82 64 82 / 60 40 40 40
LATROBE 63 83 65 83 / 50 30 30 30
BUTLER 63 84 65 83 / 70 20 30 30
INDIANA 62 83 66 83 / 50 30 30 40
OAKLAND, MD 61 82 63 80 / 40 30 30 30
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES
MDZ001.
OH...FLOOD WARNING UNTIL 400 PM EDT FRIDAY FOR ZONE OHC019.
SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ001>004.
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES
ZONES WVZ001>004...012...021>023...041
&&
Hazardous weather outlook, May 21, 1:20 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT FRI MAY 21 2004
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-220900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
445 PM EDT FRI MAY 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND
TONIGHT. THE PRIME THREAT WILL BE DAMAGING WIND AND LARGE HAIL.
THERE IS ALSO A RISK OF RENEWED FLOODING IN LOCATIONS THAT WERE HARD
HIT BY HEAVY RAIN AND FLOODING THIS MORNING.
NOAA NATIONAL WEATHER SERVICE SAYS THE COMPLEX OF THUNDERSTORMS THAT
WILL SOON BE ENTERING OHIO...SHOULD CONTINUE MOVING EAST AT 50 MPH
AND SO BE MOVING ACROSS EAST CENTRAL OHIO AFTER 4 OR 5 PM. THE STORMS
SHOULD THEN MOVE THROUGH WESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA..AND EXTREME WESTERN MARYLAND THIS EVENING...BETWEEN ROUGHLY
5 PM AND 7 PM. ACCORDING TO NOAA NATIONAL WEATHER SERVICE...ANOTHER
COMPLEX OF THUNDERSTORMS MAY AFFECT THE UPPER OHIO VALLEY LATE
TONIGHT.
NOAA NATIONAL WEATHER SERVICE SAYS THUNDERSTORM WIND GUSTS CAN BE
OVER 60 MPH AND HAILSTONES CAN BE OVER THREE QUARTER INCHES IN SIZE.
THERE CAN BE A FORTY MINUTE PERIOD OF FREQUENT CLOUD TO GROUND
LIGHTNING. ANY LOCATION GETTING RAINFALL AMOUNTS OVER 2 INCHES CAN
GET FLOODING. LOCATIONS THAT WERE HARDHIT WITH HEAVY RAIN AND
FLOODING THIS MORNING MAY NEED LITTLE MORE THAN 1 INCH OF ADDED
RAINFALL THIS EVENING TO HAVE RENEWED FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS
PERIOD...ALTHOUGH MOST DAYS THERE IS A CHANCE OF THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
THE SPOTTER NET MAY BE ACTIVATED LATE THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, May 21, 2:36 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT FRI MAY 21 2004
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-220100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-
JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-
MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA-
WASHINGTON PA-WESTMORELAND PA-
336 PM EDT FRI MAY 21 2004
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FAYETTE FOREST GREENE
INDIANA JEFFERSON LAWRENCE MERCER
VENANGO WASHINGTON WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK MARSHALL OHIO
IN OHIO...
BELMONT CARROLL COLUMBIANA COSHOCTON
GUERNSEY HARRISON JEFFERSON MONROE
MUSKINGUM NOBLE TUSCARAWAS
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHEREWATER COVERS THE ROAD.
Special weather statement, May 21, 3:33 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT FRI MAY 21 2004
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
WVZ001>004-012-212130-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL
OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-HANCOCK WV-HARRISON
OH-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-MONROE OH-MUSKINGUM
OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WETZEL WV-
433 PM EDT FRI MAY 21 2004
...SEVERE THUNDERSTORM UPDATE...
NOAA NATIONAL WEATHER SERVICE SAYS THE LINE OF POTENTIALLY SEVERE
THUNDERSTORMS...MOVING SOUTHEAST AT 50 MPH...WILL HIT NEW
PHILADELPHIA AND ZANESVILLE OHIO BEFORE 5 PM...AND THE
FRANKLIN...METRO PITTSBURGH...AND WHEELING BETWEEN 5 AND 5:30 PM.
THE PRIME THREATS ARE DAMAGING WIND GUSTS OF OVER 60 MPH...LARGE
HAIL...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL THAT CAN QUICKLY
FLOOD ROADS AND SMALL STREAMS.
WHEN SEVERE THUNDERSTORMS THREATEN...TAKE SHELTER IN A STRONG
BUILDING...AWAY FROM WINDOWS. ALSO NEVER DRIVE THROUGH FLOODING.
STAY TUNED FOR UPDATES FROM NOAA WEATHER RADIO ALL HAZARDS.
Special weather statement, May 21, 5:26 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT FRI MAY 21 2004
MDZ001-WVZ012-021>023-041-220300-
GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-WETZEL WV-
626 PM EDT FRI MAY 21 2004
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...
IN WEST VIRGINIA...
MARION MONONGALIA PRESTON TUCKER
WETZEL
IN MARYLAND...
GARRETT
<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHEREWATER COVERS THE ROAD.
Local storm report, May 21, 6:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG COSHOCTON 40.26N 81.85W
05/21/2004 COSHOCTON OH TRAINED SPOTTER
60 MPH WIND GUST. TREES AND POWER LINES DOWN.
0510 PM TSTM WND DMG COLUMBIANA 40.89N 80.69W
05/21/2004 COLUMBIANA OH TRAINED SPOTTER
60 MPH WINDS. ROOF DAMAGED ON BUILDING.
0515 PM TSTM WND GST UHRICHSVILLE 40.40N 81.35W
05/21/2004 0 MPH TUSCARAWAS OH TRAINED SPOTTER
LARGE TREES DOWN.
0515 PM TSTM WND DMG NEW PHILADELPHIA 40.49N 81.44W
05/21/2004 TUSCARAWAS OH TRAINED SPOTTER
LARGE TREES DOWN.
0523 PM TSTM WND DMG HERMITAGE 41.23N 80.44W
05/21/2004 MERCER PA TRAINED SPOTTER
LARGE TREES DOWN.
0535 PM TSTM WND DMG 5 NW NEW CASTLE 41.05N 80.41W
05/21/2004 LAWRENCE PA TRAINED SPOTTER
LARGE TREES DOWN.
0536 PM TSTM WND DMG VOLANT 41.11N 80.26W
05/21/2004 LAWRENCE PA TRAINED SPOTTER
LARGE TREES AND POWER LINES DOWN.
0536 PM TSTM WND DMG SLIPPERY ROCK 41.07N 80.06W
05/21/2004 BUTLER PA TRAINED SPOTTER
LARGE TREES AND POWER LINES DOWN.
0545 PM HAIL PORTERSVILLE 40.93N 80.14W
05/21/2004 1.00 INCH BUTLER PA TRAINED SPOTTER
0550 PM HAIL 8 NNE ZANESVILLE 40.06N 81.95W
05/21/2004 0.88 INCH MUSKINGUM OH PUBLIC
0550 PM TSTM WND DMG 5 W BEAVER FALLS 40.76N 80.42W
05/21/2004 BEAVER PA PUBLIC
LARGE TREES DOWN.
0600 PM TSTM WND DMG CAMBRIDGE 40.03N 81.59W
05/21/2004 GUERNSEY OH TRAINED SPOTTER
LARGE TREES AND POWER LINES DOWN.
0615 PM TSTM WND DMG CALDWELL 39.75N 81.51W
05/21/2004 NOBLE OH LAW ENFORCEMENT
LARGE TREES DOWN.
0620 PM HAIL BETHLEHEM 40.04N 80.69W
05/21/2004 0.88 INCH OHIO WV TRAINED SPOTTER
0620 PM TSTM WND DMG BROOKVILLE 41.16N 79.08W
05/21/2004 JEFFERSON PA LAW ENFORCEMENT
LARGE TREES AND POWER LINES DOWN.
0623 PM TSTM WND GST BRENTWOOD 40.37N 79.98W
05/21/2004 0 MPH ALLEGHENY PA TRAINED SPOTTER
60 MPH WIND GUST.
0630 PM HAIL 10 S WOODSFIELD 39.62N 81.12W
05/21/2004 0.75 INCH MONROE OH TRAINED SPOTTER
0630 PM TSTM WND DMG CLAYSVILLE 40.12N 80.41W
05/21/2004 WASHINGTON PA TRAINED SPOTTER
LARGE TREES DOWN.
0630 PM TSTM WND DMG WELLSBURG 40.28N 80.61W
05/21/2004 BROOKE WV TRAINED SPOTTER
LARGE TREES AND POWER LINES DOWN.
0635 PM TSTM WND DMG BEAVER 40.69N 80.31W
05/21/2004 BEAVER PA TRAINED SPOTTER
TREES AND POWER LINES DOWN ALONG BEANER HOLLOW ROAD.
0635 PM TSTM WND DMG MONACA 40.68N 80.27W
05/21/2004 BEAVER PA TRAINED SPOTTER
LARGE TREES DOWN ALONG ECKERT ROAD.
0642 PM TSTM WND DMG KITTANNING 40.83N 79.52W
05/21/2004 ARMSTRONG PA EMERGENCY MNGR
LARGE TREES DOWN.
0645 PM HAIL SALTSBURG 40.49N 79.45W
05/21/2004 0.88 INCH INDIANA PA PUBLIC
0645 PM TSTM WND DMG MOUNDSVILLE 39.92N 80.74W
05/21/2004 MARSHALL WV LAW ENFORCEMENT
LARGE TREES BLOWN DOWN.
0645 PM TSTM WND DMG NEW KENSINGTON 40.57N 79.75W
05/21/2004 WESTMORELAND PA TRAINED SPOTTER
LARGE TREES DOWN.
0700 PM TSTM WND DMG RIMERSBURG 41.04N 79.50W
05/21/2004 CLARION PA LAW ENFORCEMENT
LARGE TREES AND POWER LINES DOWN.
0700 PM TSTM WND DMG LOWER BURRELL 40.58N 79.71W
05/21/2004 WESTMORELAND PA EMERGENCY MNGR
LARGE TREES BLOWN DOWN.
0715 PM FLASH FLOOD CALDWELL 39.75N 81.51W
05/21/2004 NOBLE OH LAW ENFORCEMENT
STATE ROUTE 821 FLOODED.
&&
RRRLocal storm report, May 21, 6:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG UNIONTOWN 39.90N 79.72W
05/21/2004 FAYETTE PA EMERGENCY MNGR
LARGE TREES BLOWN DOWN.
&&
RRRLocal storm report, May 21, 6:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG ST. CLAIRSVILLE 40.08N 80.90W
05/21/2004 BELMONT OH EMERGENCY MNGR
LARGE TREES BLOWN DOWN.
&&
RRRFlash Flood, Muskingum
- When
- May 21, 7:00 PM EST to May 22, 1:30 AM EST
- Where
- Muskingum County, Dresden
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
At 8 PM EDT, these roads were closed by flooding: Route 16 near Adams Mills; McGlade School Rd near Dresden; Old River Rd near Duncan Falls.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornadoes and Flash Flooding in Iowa, May 21 to 22, 200415 injured · $4.3 million · F2 · 79 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400322.